Should a patient taking anti-seizure medication have a dual-energy x-ray absorptiometry (DEXA) scan to check for osteoporosis? If so, at what age should this be started and how often? Should calcium with vitamin D be advised to prevent osteoporosis as well? — Deane Berg, PA-C, Sioux Falls, S.D.


Many anti-seizure medications, especially phenytoin (Di-Phen, Dilantin, Phenytek) and phenobarbital (Solofton), can result in reduction in bone mass, causing a secondary osteoporosis. Cumulative drug load over time has a progressive effect. Possible mechanisms include reduced absorption or utilization of vitamin D, altered parathyroid hormone and calcitonin levels, and reduction of serum estrogen.

There are no current consensus guidelines for screening patients with seizure disorders for bone health. Counseling regarding risk is imperative, and risk related to medications as well as lifestyle factors should be included. Screening vitamin D levels and DEXA scans are two possible screening methods. Vitamin D has been shown to prevent the bone loss and reduce risk for fractures in patients taking anti-seizure medications, similar to those not taking such medications (Epilepsy Behav. 2011;22:94-102). Further research is needed to better understand the interplay of neurology and endocrinology in patients with seizure disorders. — Claire Babcock O’Connell, MPH, PA-C (168-4)



These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical question, submit it, here.